• question-icon

    Does intake of Risperidone liquid help in treating bipolar disorder?

default
Posted on Sat, 28 May 2016 in Mental Health
Question: my father suffering from bi polar disorder.he was advised 2 ml Risdone liquid once a day at night time and tablet depakote 500 mg also once a day.He took tablet only for 2 months n stopped but he is regularly taking Risdone liq for last 10 months.Can u please tell me , is it safe to continue taking Risdone liquid for so long/ can he continue to take life long.He is 77 years old and ding fine with the risdone liquid.
doctor
Answered by Dr. Shubham Mehta 1 hour later
Brief Answer:
Risdone is safe.

Detailed Answer:
Hello
Welcome to HCM.
I can understand your concerns for your father.

Risdone liquid contains antipsychotic drug risperidone. It is a safe drug. If he is doing well on this drug, he can continue the drug for long time.

Whether the drug needs to be taken for lifetime, this would better be decided by his treating doctor as he knows the course of your father's illness better. However, it is safe even if needed to be taken for lifetime.

Hope this helps.
Thanks.
Above answer was peer-reviewed by : Dr. Sonia Raina
doctor
default
Follow up: Dr. Shubham Mehta 45 hours later
Thanks doctor for your reply
my parents live alone in my home town XXXXXXX ( up ).Right now there in XXXXXXX with me.They come for few months to stay with us.Now he will be leaving on 20 march 2016 to home town XXXXXXX After treatment following noted
(1) He appears generally weak
( 2) Before he used to go for walking,but now he does not go
( 3 ) he does some excercise n yoga for 30 mins at home
( 4 ) He is slightly having loss of hearing power
( 5 ) He is slightly forgetting the things, lack of memoy
( 6 ) slight slow in understanding the things.
( 7 ) since april/may after stating of treatment,he has not shown any aggressive or maniac behavior
( 8) As you suggested,my mother wil continue 1 ml of Risdone in his vegetable without his knowledge
( 9) he sleeps around 10 pm to 2 pm then gors for urine n then again lies down on bed.He says he is not able to sleep more than 4 hrs at a stetch
He is not takingany sleeping tablets now
( 10 ) what should be the line of action in future if he does not show repeat does not show ne maniac or depressive behaviour?
( 11) Also what should be the line of action in future if he does show repeat does show ne maniac or depressive behaviour?

Thank you sir

Capt S K XXXXXXX
0000
doctor
Answered by Dr. Shubham Mehta 52 minutes later
Brief Answer:
Continue the drug.

Detailed Answer:
Dear Capt XXXXXXX you are most welcome.

Weakness after antipsychotic drugs is common as these drugs can cause dullness and some sluggishness. He should take adequate amount of fluids and proper diet.

Exercises at home are sufficient for his age, if he is not able to go for walk. He should do what his body permits him to do.

Hearing impairment can be due to age. Risperidone does not cause hearing loss.

Forgetfulness, slowness can be either due to age or risperidone or both combined.

Such side effects are bound to happen with all psychotropic drugs. But, I think these are bearable and do not cause any further harm to body.

Sleeping problem must be addressed. Low dose of drugs like Clonazepam (prescription drug) can be given when needed.

Even if there is no manic/depressive episode, he should atleast continue risperidone as a prophylaxis. As your parents stay alone, if he gets a manic episode, he will be difficult to manage by your mother alone.

If there is a manic/depressive episode in future, you must take him to Psychiatrist ASAP. Increase in dose of risperidone or addition of a mood stabilizer drug might be needed depending on symptoms.

Hope this answers your query satisfactorily.

Feel free to ask further for more queries.

Regards.
Dr. Shubham Mehta, MD(Psychiatry).
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Shubham Mehta

Psychiatrist

Practicing since :2008

Answered : 2004 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Hearing loss

doctor1 MD

Hi Doctor, I am epileptic patient from the age of 12 years. I am 26 now. Have had 11 seizures since then. 4 of them in the last year, because of...

doctor1 MD

I am having a throbbing,pulsing and swishing noises going on in my head. I am a 55 year old female, healthy, have normal blood pressure, 5ft.5in....

doctor1 MD

sir, I am operated for epidermoid at left cerebello pontine angle .I suffered with post operative complications like hearing loss (up to 53...

doctor1 MD

Friend had severe sickness, diarrhea & stomach pain possible diagnosis of colitis. However, although slowly recovering he had hearing loss in left...

doctor1 MD

What does a mastoidectomy involve? What type of care is required before and after such a procedure?

doctor1 MD

Dr. Eni My daughter is home now and is still nauseous, and dizzy with stomach pain, but is doing better since receiving CBD anally. No reason was...

doctor1 MD

I've seen 2 doctors. I've also emailed back and fourth with Dr. XXXXXXX XXXXXXX on this site. My symptoms are ringing in the left ear. Low grade...

Get personalised answers from verified doctor in minutes across 80+ specialties

132 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Shubham Mehta
  • Q - How to reduce weight?

  • Q - Suggest treatment for increase libido

  • Q - Suggest treatment for erectile dysfunction and premature ejaculation

  • Q - Suggest treatment for premature ejaculation

  • Q - What causes fear of disease or death, dizziness, heaviness in head and SOB?

  • Q - What causes digestion problem after having Dicorate ER?

  • Q - Can ED medicines be taken along with diabetes medications?

  • Q - Suggest treatment for clots on legs while weaning off Adderall

  • Q - Suggest treatment for MDD and anxiety

  • Q - Suggest treatment for obsessive compulsive disorder

backtotop2